Science News
from research organizations

What's causing that rash?

Date:
August 20, 2015
Source:
American Academy of Dermatology
Summary:
Allergic contact dermatitis is a rash that occurs after the skin comes into contact with an allergen. The substance causing the reaction may be unclear in some cases, but a dermatologist can identify the source of the problem.
Share:
FULL STORY

The word "allergy" likely conjures images of watery eyes and runny noses, but dermatologists often encounter a different type of allergic reaction: allergic contact dermatitis, a rash that occurs after the skin comes into contact with an allergen. The substance causing the reaction may be unclear in some cases, especially when that substance is nickel from the patient's diet, nickel in a medical implant or an ingredient in topical medication, but a dermatologist can identify the source of the problem.

The following information was provided by board-certified dermatologist Jennifer Chen, MD, FAAD, clinical assistant professor, dermatology, Stanford Hospital and Clinics, Stanford, Calif.

Dietary Nickel

Nickel is one of the most common causes of allergic contact dermatitis, Dr. Chen says, and once you've developed an allergy to it, you may have a reaction to any exposure. Although people may not think their diet could cause a reaction on their skin, she says, the nickel in their food may trigger an allergic response.

Typically, an allergic reaction to nickel will appear on the area of the skin that has come into contact with a nickel-containing substance, such as jewelry, a zipper, a belt buckle, a cellphone or eyeglass frames. A reaction to dietary nickel, on the other hand, may be more widespread on the body, although it also may be localized on the hands and elbows, according to Dr. Chen.

Although certain foods -- such as nuts, seeds, chocolate, wheat and rye -- are especially high in nickel, most people's diets do not contain enough nickel to cause an allergic reaction, Dr. Chen says. Additionally, people who test positive for nickel allergy won't necessarily experience a reaction to nickel in their food.

"Although allergic reactions to dietary nickel are not as common as nickel allergies overall, people should be aware that the nickel in their food could cause a reaction," she says. "If you suspect that your diet could be contributing to your allergic contact dermatitis, consult a board-certified dermatologist."

Nickel in Medical Implants

Nickel allergy also may be a factor in patients who have an adverse reaction to medical implants. According to Dr. Chen, this issue has received more attention in recent years, as more and more people have received nickel-containing medical implants, including orthopedic, dental, gynecological and cardiovascular devices.

As with dietary nickel, however, people who test positive for nickel allergy will not necessarily experience a reaction to a medical implant that contains nickel. "Very few people develop allergic contact dermatitis because of the nickel in their medical implant," Dr. Chen says. "For that reason, allergy testing before medical implant placement is usually not necessary."

Dr. Chen does recommend, however, that people with a history of metal allergy discuss that history with their doctor before receiving a medical implant. She says those who do develop a rash after their implant is placed should talk to their doctor, who can determine the cause of the reaction.

When people consider possible sources of allergic contact dermatitis, Dr. Chen says, they often overlook topical medications like corticosteroids, which are available both with a prescription and over-the-counter. It may be the inactive ingredients or the medication itself that causes a reaction, she says, and prepackaged standardized patch testing for contact allergies often does not include all of these ingredients.

Topical Medication

"Medications that are effective in one patient may cause an allergic reaction in another," Dr. Chen says. "If you have a rash that does not improve with topical treatment, if your symptoms get worse while using a topical corticosteroid, or if your condition returns immediately after you stop treatment, talk to your dermatologist to determine whether an allergy is the source of the problem."

"If you have a rash that is not responding well to treatment, see a board-certified dermatologist," Dr. Chen says. "Dermatologists have the expertise to perform patch testing for contact allergies and may be able to identify the cause of your skin reaction."


Story Source:

Materials provided by American Academy of Dermatology. Note: Content may be edited for style and length.


Cite This Page:

American Academy of Dermatology. "What's causing that rash?." ScienceDaily. ScienceDaily, 20 August 2015. <www.sciencedaily.com/releases/2015/08/150820082134.htm>.
American Academy of Dermatology. (2015, August 20). What's causing that rash?. ScienceDaily. Retrieved May 24, 2017 from www.sciencedaily.com/releases/2015/08/150820082134.htm
American Academy of Dermatology. "What's causing that rash?." ScienceDaily. www.sciencedaily.com/releases/2015/08/150820082134.htm (accessed May 24, 2017).

RELATED STORIES